Michigan, 2022

Flood in Michigan, April 25 to 26, 2022

April 25 to 26, 2022 · NWS MQT · 1 event in 1 county or zone

Snowmelt combined with a period of heavy rain resulted in minor flooding along the Escanaba River near Humboldt in late April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Snowmelt combined with a period of heavy rain resulted in minor flooding along the Escanaba River near Humboldt in late April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 25, 6:24 AM EST, 6 minutes earlier.

Area forecast discussion, Apr 25, 6:24 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
724 AM EDT Mon Apr 25 2022

.SHORT TERM...(Today)
Issued at 431 AM EDT MON APR 25 2022

Scattered rain showers are drifting through the Upper Peninsula this
morning as a surface low continues its track farther into northeast
Ontario with the trailing upper low/cold air not far behind.
Forecast soundings show temperatures decreasing at the surface after
daybreak this morning with a warm nose in the mid levels hanging on
slightly longer over central and eastern portions of the forecast
area.  This trend has already commenced though over the western
third of the forecast area.  So, expect some snow to start mixing in
with the rain by daybreak over the western counties with a gradual
transition from west to east through the morning and afternoon over
the central third of the UP. Across the eastern third, rain
showers could hang on until this evening before making the
transition. However, with only limited wraparound moisture to work
with, any snow amounts will be minimal.

.LONG TERM...(Tonight through Sunday)
Issued at 447 AM EDT MON APR 25 2022

In the big picture, GFS ensembles still show a -AO/-NAO to prevail
into early May along with a +PNA. However, there has been a recent
trend in fcst guidance toward quicker weakening of these anomalies
next week. Nonetheless, these anomalies in the circulation pattern
will influence the weather across Upper MI this week and probably
thru next week, particularly with regard to temps. Over the next
couple of days, Upper MI will be under mid-level troffing with the
core of an unseasonably cold air mass arriving Tue into Tue evening
(850mb temps bottom out at around -15C). Record low max temps will
likely be set at some locations across Upper MI on Tue, and not out
of the question that a location or two could have the lowest max
temp for so late in the season. Moderation will then occur for the
remainder of the week, but temps will remain blo the late Apr
normals. With a persistent though weakening -AO/-NAO and +PNA, temps
are likely to remain blo normal on the majority of days heading thru
the first week of May. Keep in mind at this time of year normal high
temps increase by 1F degree about every 2 days. At the end of next,
normal high temps generally range from mid 50s north to lower 60s F
s central. As for pcpn, no significant pcpn is expected this week.
With a mid-level low and core of cold air arriving Tue, expect sct
to nmrs -shsn to develop tonight, continuing thru Tue, then
diminishing/ending Tue night with departure of the mid-level
low/core of coldest air. There will be snow accumulations, at least
across the w and n. Dry weather follows on Wed, then a shortwave
moving onshore over the Pacific NW on Wed will streak e toward the
Upper Lakes, but since it will be cutting thru ridging, it will
weaken. Might be some -ra/-sn in the Thu/early Fri time frame.
A more significant shortwave moving onshore over the Pacific NW on
Thu will probably close off a mid-level low as it crosses the Plains
to the Great Lakes region Sat thru Mon. With positive height
anomalies expanding across Canada into the N Atlantic, this wave
should take a southward suppressed track as it progresses downstream
across the CONUS. So, Upper MI may end up on the northern portion of
the pcpn associated with the wave, which means a colder -ra
scenario, including potentially a mix of -ra/-sn for part of the
time.

Beginning tonight/Tue, shortwave dropping se across northern MN will
close off a mid-level low that will track across Upper MI/far
northern WI on Tue. 850mb temps will continue to fall tonight/Tue
with the core of an unseasonably cold air mass arriving Tue
aftn/evening. 850mb temps are fcst to bottom out at around -15C. The
wave and cold air mass will generate late season lake enhanced snow,
particularly late tonight thru Tue, under developing deep cyclonic
flow. Moisture depth will be deep, to 12kft or more, and there will
also be a deep DGZ layer from around 3kft to around 11kft. Fcst
soundings still don't show much upward motion thru this deep DGZ,
but it will still lead to higher SLRs to fluff up snow
accumulations. With low-level wind fields showing sharper troffing
into western Upper MI for a time, heavier -shsn should occur in that
area, but all of western and northern Upper MI will get accumulating
snowfall, generally 1-3 inches tonight thru Tue evening. However,
expect locally several inches of snow accumulation in areas where nw
to n wind upsloping is maximized. Even away from the w and n, the
deep moisture should allow for fairly widespread coverage of -shsn
late tonight/Tue. With expectation of considerable cloud cover/lack
of sun due to the deep moisture, stage should be set for record low
max temps to be set at some locations on Tue. There is also the
potential for temps at few locations across nw and n central Upper
MI to not get out of the mid or upper 20s F on Tue, which could make
max temps on Tue the lowest for so late in the season. Even across
the s central, conditions will be unseasonably cold with highs only
reaching the upper 30s F at best. -Shsn will wind down/end Tue night
as core of the cold air departs. Temps across the interior w should
fall into the mid/upper teens F for lows Tue night, which will be in
record low territory.

Sfc high pres ridge arrives Wed. With a dry air mass and sunny
skies, it won't be as cold, but with a gradient wind across Lake
Superior ahead of the arriving sfc high pres ridge, high temps will
only rise to the lwr 30s F near Lake Superior, particularly from the
Keweenaw eastward. Temps should rise to the low/mid 40s F s central
and interior w.

Shortwave approaching Thu will weaken as it moves thru mid-level
ridging. It's quite possible wave will weaken so much that pcpn
won't reach Upper MI. If there is some pcpn, ptype could be a mix of
-sn/-ra late Thu to early Fri.

Next stronger wave will move toward the Great Lakes region over the
weekend. With blocky flow and positive height anomalies across
Canada into the N Atlantic, this wave should be suppressed on a more
southerly track across the CONUS, leaving Upper MI to be affected by
the northern edge of the associated pcpn. Compared to the guidance
viewed 24hrs ago, 00z deterministic guidance has shifted this wave
farther s. Timing onset of pcpn is quite uncertain, no surprise
given the time range into the model runs. 00z deterministic guidance
delays pcpn onset until late Sat night, but given recent days model
runs and ensemble guidance, fcst will reflect pcpn chance Sat thru
Mon. Pcpn should be a cold rain given expectation of fcst area being
on the northern edge of pcpn shield, but not out of the question
that there could be a mix of -ra/-sn at times. Current fcst max
temps in the upper 40s to mid 50s F Sat-Mon will be too high if any
of those days end up with ocnl rain.
&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 724 AM EDT MON APR 25 2022

During this fcst period, mid-level troffing over the area along with
increasingly colder air will support MVFR cigs at IWD/CMX/SAW,
though initially for a few hrs this morning SAW will be VFR. At CMX,
cigs may fall to IFR for a time this morning. Otherwise, -SHRA
transitioning to -SHSN will increase in coverage during this fcst
period, especially tonight when a disturbance approaches. IWD will
likely see IFR vis in -shsn overnight tonight. CMX could see vis
just as low, but potential is less than at IWD. SAW should remain
under MVFR.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 447 AM EDT MON APR 25 2022

Across Lake Superior, expect w winds to become nw today, then nw to
n winds will prevail tonight thru Tue night. Over the west half of
Lake Superior, expect winds of 20-30kt early today to diminish to 15-
25kt. Across the e half, generally 15-25kt winds will prevail today,
but will increase to 20-30kt toward late aftn. Tonight thru Tue,
expect winds generally in the 15-25kt range, but gusts up to 30kt
will occur at times across central and eastern Lake Superior,
especially this evening and then later Tue aftn. Winds will fall off
to under 20kt across the w Tue night, but gusts up to 30kt should
continue across the e half of the lake. On Wed, sfc high pres ridge
will build se to Lake Superior, allowing winds to fall off to under
20kt across the entire lake. With pres gradient remaining on the
weaker side Thu/Fri, expect winds to remain mostly under 20kt both
days.

With an unseasonably cold air mass moving across the area later
tonight thru Tue night, expect some freezing spray at times across
central and eastern Lake Superior tonight into Tue evening.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...TDUD
LONG TERM...Rolfson
AVIATION...Rolfson
MARINE...Rolfson
Hazardous weather outlook, Apr 25, 4:28 AM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
528 AM EDT Mon Apr 25 2022

MIZ001>003-009-261200-
Keweenaw-Ontonagon-Northern Houghton-Gogebic-
528 AM EDT Mon Apr 25 2022 /428 AM CDT Mon Apr 25 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Today and Tonight

Water levels on some rivers, creeks, and streams will continue to
rise today.

Snow accumulations of 1 to 2 inches tonight will result in
slippery road conditions in some areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Accumulating snowfall tonight and Tuesday will result in slippery
road conditions for the Tuesday morning commute in some areas.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ004>007-010>014-084-085-261200-
Baraga-Marquette-Alger-Luce-Iron-Dickinson-Menominee-Delta-
Southern Schoolcraft-Southern Houghton-Northern Schoolcraft-
528 AM EDT Mon Apr 25 2022 /428 AM CDT Mon Apr 25 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Water levels on some rivers, creeks, and streams will continue to
rise today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow accumulations of 1 to 3 inches on Tuesday across western and
northern Upper Michigan may result in slippery road conditions in
some areas.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-261200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
528 AM EDT Mon Apr 25 2022 /428 AM CDT Mon Apr 25 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-261200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
528 AM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Marquette

When
April 25, 6:30 AM EST to April 26, 4:45 AM EST
Where
Marquette County, 0.43 mi W of Humboldt to 0.28 mi W of Humboldt
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
46.500, -87.889

Snowmelt combined with periods of heavy rain resulted in minor flooding along the Escanaba River near Humboldt in late April.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019776.